Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

The Effects of Antipsychotic-Induced Hyperprolactinaemia on the Hypothalamic-Pituitary-Gonadal Axis

Smith, Shubulade MBBS, MRCPsych; Wheeler, Michael J. FRCPath*; Murray, Robin MD, DSc, FRCP, FRCPsych; O’Keane, Veronica Phd, MRCPsych

Journal of Clinical Psychopharmacology: April 2002 - Volume 22 - Issue 2 - p 109-114
Articles
Buy

Hyperprolactinaemia is commonly induced by antipsychotic medications that have dopamine-blockade as their main mechanism of action. The purpose of this study was to assess the effect of antipsychotic-induced hyperprolactinaemia on hypothalamic-pituitary-gonadal axis (HPG) function.

HPG axis function was assessed in 67 consecutive outpatients who were diagnosed with schizophrenia and stabilized for a period of not less than 2 years on typical antipsychotic medication, by means of clinical history, relevant questionnaires and measurement of plasma prolactin, estradiol, progesterone, testosterone, LH, FSH, sex hormone binding globulin, and TSH levels. Normative laboratory data were used to assess whether hormone levels fell within the reference range for a normal population.

There was a significant correlation between dose of medication and plasma prolactin levels for the total group (P <0.001). Prolactin levels were significantly negatively associated with sex hormone levels in females (P <0.05). Males taking antipsychotic medication had a mean prolactin level of 404.1m/IU and mean gonadotrophin and sex hormone levels that fell within normal limits.

The results of this study indicate that neuroleptic-induced prolactin secretion is a dose-related side effect and, in females, the level of hyperprolactinaemia is correlated with the degree of suppression of the HPG axis. Women taking long-term prolactin-raising antipsychotic medications are likely to be hyperprolactinaemic and have an associated hypogonadal state. In males, prolactin levels remain within normal limits, but at the upper end, with no apparent disturbance of reproductive hormones.

*Department of Chemical Pathology, St Thomas’ Hospital, London, United Kingdom; †Institute of Psychiatry, Camberwell, London, United Kingdom; and ‡Department of Psychiatry, Beaumont Hospital, Dublin, Ireland

Received September 22, 2000; accepted after revision May 3, 2001.

Address requests for reprints to: S. Smith, Institute of Psychiatry, Camberwell, London, SE5 8AF, United Kingdom. Address e-mail to: sphasms@iop.kcl.ac.uk

© 2002 Lippincott Williams & Wilkins, Inc.